[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.225.194.144. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1989

Permanent Lithium-Induced Downbeating Nystagmus

Author Affiliations

Uniformed Services University of the Health Sciences F. Edward Hébert School of Medicine 4301 Jones Bridge Rd Bethesda, MD 20814-4799

Arch Neurol. 1989;46(8):839. doi:10.1001/archneur.1989.00520440019004
Abstract

To the Editor.  —In the report by Williams et al in the September issue of the Archives,1 a 54-year-old woman was noted to have the abrupt onset of oscillopsia and downbeat nystagmus while receiving lithium carbonate for manic-depressive illness. After an evaluation revealed no other cause, her condition was thought to have been induced by lithium therapy, although the nystagmus continued for 2 years following the cessation of lithium treatment. In such cases, it is difficult to be sure that the cause is the medication and not a small stroke in the area of the craniocervical junction. In support of the conclusion by Williams and coworkers that lithium therapy can cause a permanent deficit, I have seen two very similar cases.

Report of Cases.  —Two women, both 64 years old, were taking lithium for bipolar disorder. Oscillopsia began while receiving the medication, and downbeat nystagmus developed on examination. Skew

×